People are often concerned about weight gain as a side effect of antidepressant drugs, particularly selective serotonin reuptake inhibitors (SSRIs). Celexa is a type of SSRI. It’s the brand-name version of the drug citalopram. The truth is, Celexa could cause you to have a small gain or a small loss in body weight, or it could cause no weight change at all. It affects different people in different ways. And if you do have weight gain, it could be caused by many different factors. Here’s what to know.

Medications used to treat depression can affect your appetite and your metabolism, or how your body uses energy. In some cases, these effects can cause you to lose or gain weight.

Celexa has been associated with slight weight gain, but it’s thought that the drug itself doesn’t cause this effect. Rather, the weight increase is likely due to improved appetite from taking Celexa. A better appetite can cause you to eat more and thus lead to increased body weight.

On the other hand, Celexa could also reduce your appetite and lead to slight weight loss. Studies have shown both effects, and it’s hard to say which one you should expect. No clinical studies have examined Celexa’s long-term effect on a person’s weight, so we don’t know for sure if any weight gain or loss would last for months or even years.

Either way, keep in mind that few people report weight gain, and the same amount report weight loss. Weight changes are also typically small, usually about a few pounds. So the impact of Celexa on your weight will likely be minor, if it has an effect at all.

If you think Celexa is causing you to gain weight, don’t stop taking it without talking to your doctor. Stopping Celexa abruptly can cause problems such as anxiety, moodiness, confusion, and trouble sleeping. Your doctor can work with you to taper your dosage to reduce or prevent side effects.

Keep in mind that weight gain can be caused by other factors besides the drug you’re taking. For instance, depression itself can lead to weight changes. Some people with depression have no appetite, while others eat more than usual. It can be hard to tell if weight changes are caused by depression or the medication used to treat it.

Many other factors can also affect your weight. Talk to your doctor if any of the following affect you.

  • lifestyle issues, such as:
    • a sedentary lifestyle, or spending most of the day sitting, lying down, or doing less physical activity
    • lack of exercise
    • consuming lots of foods or drinks that have high amounts of sugar or fat
  • certain medications, such as:
    • birth control pills
    • corticosteroids such as prednisone or methylprednisolone
    • antipsychotics used to treat bipolar disorder, schizophrenia, and depression
    • certain medications used to treat diabetes
  • certain health conditions and mental health concerns, such as:
    • hypothyroidism (low thyroid hormone levels)
    • heart failure
    • digestive system problems
    • chronic infection
    • dehydration (excessive loss of fluids from your body)
    • eating disorders such as bulimia
    • stress
  • changes in women’s hormones caused by pregnancy or menopause

If you’ve gained weight and are concerned about it, try these tips to improve your diet and get more exercise in your day:

  • Cut back on sweets and sugary drinks.
  • Replace high-calorie foods with tasty fruits and vegetables.
  • Give yourself smaller portions and eat more frequently throughout the day.
  • Eat slowly.
  • Take the stairs instead of the elevator.
  • Get outside and take a walk.
  • Start an exercise program with your doctor’s guidance.

It’s always a good idea to get professional guidance when trying to lose weight. Be sure to check with your doctor before starting any physical activity. If you need help managing your diet, ask your doctor for a referral to a registered dietitian. For more suggestions on how to lose weight safely, check out these weight loss strategies.

If you gain or lose a considerable amount of weight after starting Celexa, talk to your doctor to discuss what may have caused it. A gain of 10 percent or more of your body weight could be a concern, especially if it occurs over just a few weeks.

If your doctor thinks the weight gain is related to your Celexa use, ask if lowering your dosage or trying a different antidepressant could help.

If your doctor doesn’t think your weight gain is related to your use of Celexa, discuss what might be the real cause. If you’re making healthy lifestyle choices but still gaining unwanted weight, be sure to let your doctor know.

In any case, feel free to talk to your doctor about your weight concerns and to ask any questions you may have. These might include:

  • Do you think my weight gain was caused by taking Celexa?
  • If so, should I take a lower dose or switch to a different medication?
  • What advice do you have to help me lose weight?
  • Can you refer me to a registered dietitian for help with my diet?
  • What are some safe ways for me to get more active?

Q:

Is it true that exercise can help with depression?

A:

Yes. Not only does exercise help you improve your health and manage your weight, it can also help you cope with depression. Many studies have shown its benefits in improving mood, self-esteem, and outlook in people with depression. One study found that 20 minutes of moderate exercise three times per week helped reduce depression symptoms. So if you’re looking for a way to help manage both your depression and your weight, exercise is an excellent option.

Of course, it can be hard to get motivated to exercise when you’re feeling depressed. If that’s the case, talk to your doctor. They can help you find other ways to manage your depression symptoms so you can get to the point where you want to head to the gym or outside for a run. Celexa may help with that.

Healthline Medical TeamAnswers represent the opinions of our medical experts. All content is strictly informational and should not be considered medical advice.